Arkansas, 2024Damaging Winds in Arkansas, August 18, 2024
August 18, 2024 · NWS JAN · 3 events in 2 counties and zones
A line of severe thunderstorms moved through southeast Arkansas during the evening of August 18th and produced scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved through southeast Arkansas during the evening of August 18th and produced scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 6:15 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 18, 6:15 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
715 PM CDT Sun Aug 18 2024
...New AVIATION...
.DISCUSSION...
Issued at 131 PM CDT Sun Aug 18 2024
Through tonight...
We have a bit of an unusual set up today with a long wave trough
evident over the east CONUS, while a strong midlevel high is parked
over the southern plains. This will bring a combo of heat and severe
hazards today and tonight.
Heat: Temperatures aloft associated with an 850 thermal axis will
support very warm surface temperatures this afternoon with highs
peaking in the upper 90s and low 100s across the area, as NW flow
favors deep mixing. While dewpoints do mix down into the low 70s and
upper 60s, The higher temperatures should compensate. Resulting
heat indices will be in the 105 to 115 range and support the
continuation of an excessive heat warning for much of the area
until 8 PM tonight. Lower dewpoints due to mixing should keep heat
indices closer to the 105 to 110 range for northeastern areas. As
such, this area is under heat advisory until 8 PM.
Severe: It addition to heat, an anomalous jet max around 40 to 50kts
will overspread this very warm unstable airmass with strong flow for
this time of year. A series of shortwaves rounding the base of the
upper trough will help to initiate storm development across central
Arkansas later this afternoon, propagating SSE around the eastern
periphery of the midlevel high. An 850 theta e max should help to
maintain organized complexes, especially along the Mississippi
River. With moisture holding in this zone, the strongly sheared and
unstable environment will be very favorable for cold pool
maintenance and drive a severe, perhaps significant, wind threat.
Damaging winds could even be associated with strong outflow
boundaries well ahead of storms, especially later in the evening. A
slight risk is highlighted for much of the area to account for this.
A less favorable environment in the northeast limits confidence in
severity and longevity and so a marginal has been delineated
there. Storms should continue to progress SSE until late this
evening into tonight. There are a few limiting factors, with very
warm temps aloft and somewhat dry conditions. However, the
thinking is the favorable conditions will be able to overcome the
limitations. /SAS/
Monday Morning through Thursday...
Relief from the staggering heat is on the way! By Monday morning a
welcome regime change will begin to take shape, allowing for
northerly to easterly winds throughout the period. This wind shift,
will be caused by a ridge/surface high building in from Texas and
traversing from the Oklahoma Panhandle to southern Missouri. In
general, the weather for the week can be characterized by drier,
cooler conditions, with highs not exceeding 95F and relative
humidities not exceeding 40% during the day. Overnight lows during
the week will be below 70F, bottoming out in the low 60s Thursday
morning before slowly rebounding towards 70F as the week comes to a
close. In keeping with the theme of drier conditions, we will not
see PWATs climb above 1.2 throughout the period either, allowing for
virtually no chance for showers/thunderstorms.
Fire weather may be an area of concern throughout the week, with our
low relative humidities, winds, and generally favorable
conditions. At this time we will continue to monitor the threat
closely but see no need to signal a heightened threat just yet.
Friday through next Sunday...
There will be chances for afternoon showers as return flow
reinstates itself on the back end of the aforementioned high and a
cut-off low/trough comes in from the Gulf, providing increased
levels of moisture and lift across southern reaches of the
forecast area. We will continue to keep a close eye on this
weekend to hone the coverage, intensity, and chances for
convective activity. /OAJ/DC/
&&
.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Sun Aug 18 2024
Primary concerns this forecast period will be associated with a
convective system pushing southward across western portions of
the area this evening, especially along/west of the GLH/JAN
corridor, and a convective threat may continue into the HEZ area
overnight into early Monday morning. Otherwise, expect VFR
conditions to prevail for the most part as drier air pushes in
for the remainder of the forecast. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 93 70 92 / 30 20 10 0
Meridian 72 94 67 92 / 30 0 0 0
Vicksburg 74 91 69 92 / 30 30 10 0
Hattiesburg 76 96 71 94 / 20 10 0 0
Natchez 74 91 70 92 / 30 30 10 10
Greenville 73 90 67 89 / 40 30 10 0
Greenwood 72 93 67 90 / 20 10 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT this evening for MSZ018-
019-025>029-032-034>037-040>044-047>066-072>074.
Heat Advisory until 8 PM CDT this evening for MSZ030-031-033-038-
039-045-046.
LA...Excessive Heat Warning until 8 PM CDT this evening for
LAZ007>009-015-016-023>026.
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ074-
075.
&&
SAS20/OAJ/ECIn the hours before
Special weather statement, Aug 18, 3:06 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
406 PM CDT Sun Aug 18 2024
MSZ028-182130-
Montgomery MS-
406 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY COUNTY
THROUGH 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duck Hill, or 10 miles southeast of Grenada, moving southeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winona and Duck Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3349 8953 3345 8974 3363 8979 3367 8979
3368 8970 3368 8968
TIME...MOT...LOC 2106Z 335DEG 19KT 3363 8973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DLLocal storm report, Aug 18, 5:01 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
601 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Lightning 2 SSW De Soto 31.94N 88.73W
08/17/2024 Clarke MS Broadcast Media
Lightning caused a house fire on CR 265.
Time estimated.
&&
DLSpecial weather statement, Aug 18, 5:40 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
640 PM CDT Sun Aug 18 2024
MSZ018-190015-
Bolivar MS-
640 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deeson, or 11 miles southeast of White River National Wildlife
Refuge, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shelby, Gunnison, Duncan, Alligator, and Deeson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3412 9066 3398 9066 3385 9091 3396 9097
3397 9096 3398 9096 3402 9099 3402 9090
3403 9089 3406 9089 3409 9087 3410 9089
3409 9092 3412 9095
TIME...MOT...LOC 2339Z 326DEG 37KT 3409 9091
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DLThunderstorm Wind, Chicot
- When
- August 18, 6:35 PM CST
- Where
- Chicot County, 0.71 mi SSW of Lake Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.320, -91.283
A tree was blown down onto a storage shed on South Lakeshore Drive, and a power line was blown down on North Lakeshore Dr.
Thunderstorm Wind, Ashley
- When
- August 18, 6:40 PM CST
- Where
- Ashley County, 1.45 mi ESE of Hamburg
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -91.798
The roof blew off a business along Main Street in Hamburg.
Thunderstorm Wind, Chicot
- When
- August 18, 7:00 PM CST
- Where
- Chicot County, 0.78 mi SE of Eudora
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.111, -91.262
A few trees were blown down on North Main Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, August 18, 20243 deaths · $820,000 · 34 events
- Hail and Damaging Winds in Virginia, August 18, 20241 death · $43,000 · 2 in hail · 17 events
- Flash Flooding and Astronomical Low Tide in New York, August 18 to 19, 2024$11 million · 43 events
- Rip Currents in Illinois, August 18, 20241 death · 2 injured · 2 events
- Heat in Arizona, August 18, 20241 death · 1 event
- Hail and Damaging Winds in Georgia, August 18, 2024$127,000 · 1 in hail · 68 events
- Damaging Winds in Mississippi, August 18, 2024$287,000 · 63 kt wind · 20 events
- Flash Flooding in Pennsylvania, August 18, 2024$254,000 · 12 events
- Damaging Winds in North Carolina, August 18, 2024$150,000 · 60 kt wind · 6 events
- Damaging Winds in Arizona, August 18, 2024$103,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2024$50,000 · 1 in hail · 12 events
- Damaging Winds in Oklahoma, August 18, 2024$60,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214967, 1215001, 1214968.